Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 93, NWS Binghamton, NY

November 16, 200611 counties in New York; 6 counties in Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Nov 16, 2006, 3:48 PM EST for 11 counties in New York; 6 counties in Pennsylvania. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2006, 3:48 PM EST (20:48 UTC)
Expired
Nov 16, 2006, 5:45 PM EST
In force
117 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Broome County, NY, Cayuga County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Tioga County, NY, Tompkins County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 13 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 3:27 PM EST, 21 minutes earlier.

Area forecast discussion, Nov 16, 3:27 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EST THU NOV 16 2006

.SHORT TERM /TODAY THROUGH SATURDAY/...

CLSD H5 LOW OVER CNTRL OH WILL MOVE RAPIDLY NORTH TO NEAR LAKE
ONTARIO BY 12Z FRI. STRONG COLD FNT WITH LOW TOPPED BUT ACTIVE
CONV RACING EWRD THRU THE FCST AREA ATTM. STRONG WINDS AT MESONET
SITES AHD OF THE LINE HAS PROMPTED THE ISSUANCE OF A SHRT TERM
WIND ADVISORY.

ALSO CONT THE FLOOD WATCH THIS EVE AS A LINE OF VERY HEAVY RAIN
MVES THRU AND EMBEDDED IN A MUCH LARGER AREA OF MOD RAIN. HAVE
RCVD MULTIPLE RPTS OF PRBLMS UPSTREAM...AND GUID AND MODELS SHOW
LESS THAN 2 INCHES OF RAIN NEEDED TO CAUSE PRBLMS AT HEADWATERS
POINTS.

UPPER TROF WILL CARVE OUT IN THE WAKE OF THE LOW AND BRING GRADUAL
COLD ADV AND SHWRS THRU THE REMAINDER OF THE FCST PD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NW FLOW ACROSS FA THRU WEEKEND WITH H5 TROF LAGGING BEHIND. SYSTEM
PASSES THRU CWA AROUND 00Z TUESDAY WITH FLOW BECOMING ZONAL FROM
THAT POINT ON. ECMWF/GFS CONTINUE TO INDICATE STRONG LOW CLOSING
OFF OVER FLORIDA BY MID-WEEK. NEXT S/WAVE SCOOTS NORTH ACROSS
CANADA WITH MOISTURE NOSING DOWN INTO NRN NEW YORK. SOME LAKE-
EFFECT PCPN POSSIBLE OVER THE WEEKEND WITH LO CHC POPS.
REINFORCING FRONT MOVES THRU MID- WEEK WITH SCTD PCPN POSSIBLE
ONCE AGAIN. TEMPS EXPECTED TO REMAIN NR NORMAL THRU THE EXTENDED
WITH NO SIGNIFICANT CHC OF PCPN IN SITE.

&&

.AVIATION...
LARGE AREA OF RAIN BRINGING MVFR CIGS/VSBYS TO ALL TERMINALS
OVERNIGHT. SOME IMPROVEMENT POSSIBLE AFTER 03Z ACROSS NORTHERN SITES
WITH CIGS RETURN TO VFR FOR BRIEF TIME.  AFTER FRONT GOES THRU BTWN
10-12Z...CIGS DROP TO 1500-2500FT RANGE THRU END OF TAF PERIOD.

SE WINDS FROM 10-20KTS WITH OCNL GUSTS TO 25-30 WILL CONTINUE THRU
DAYBREAK...SWITCHING TO THE SOUTHWEST AFTER 10Z. WIND SHEAR POSSIBLE
AT ALL SITES THRU 03Z AS WINDS AT 2000FT AGL INCREASE TO 30-40KTS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FOR NYZ057-062 UNTIL 1 AM FRIDAY.
PA...FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL 1 AM
     FRIDAY.
&&

SHORT TERM...DGM
LONG TERM...PVB
AVIATION...PVB
Hazardous weather outlook, Nov 16, 3:55 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 AM EST THU NOV 16 2006

NYZ009-015>018-022>025-036-037-044>046-055-056-170900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-
355 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THESE
THUNDERSTORMS ARE NOT EXPECTED TO HAVE DAMAGING WIND AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. RAIN SPOTTERS ARE
URGED TO CALL OR EMAIL IN ANY REPORTS OVER AN INCH.

NYZ057-062-PAZ038>040-043-044-047-048-072-170900-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
355 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING. MINOR
FLOODING IS POSSIBLE. FURTHER DETAILS ARE AVAILABLE IN THE
STATEMENT. THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO HAVE DAMAGING
WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. RAIN SPOTTERS ARE
URGED TO CALL OR EMAIL IN ANY REPORTS OVER AN INCH.

In the hours before

Special weather statement, Nov 16, 1:55 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EST THU NOV 16 2006

NYZ015-022>024-PAZ038-161930-
BRADFORD PA-CHEMUNG NY-SCHUYLER NY-STEUBEN NY-YATES NY-
155 PM EST THU NOV 16 2006

...LINE OF HEAVY RAIN AND GUSTY WINDS MOVING INTO THE AREA...

* AT 152 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING
  VERY HEAVY RAIN AND STRONG WINDS. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTHWEST OF WAYLAND TO HORNELL TO NEAR
  WILLIAMSPORT PENNSYLVANIA...MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CORNING AND CANTON AT 220 PM EST...
  TROY AT 225 PM EST...
  ELMIRA AND PENN YAN AT 230 PM EST...

THIS IS A LONG LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...AND OTHER AREAS
BETWEEN THE MENTIONED CITIES WILL BE AFFECTED BY BRIEF...TORRENTIAL RAINFALL
AND POSSIBLE WIND GUSTS UP TO 45 MPH. PONDING OF WATER IS LIKELY IN LOW LYING
AREAS...AND ON TOWN AND VILLAGE ROADWAYS. THE STRONGEST WIND GUSTS WILL BE
MOST LIKELY NOTED ON THE HILLTOPS.
Special weather statement, Nov 16, 3:05 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EST THU NOV 16 2006

NYZ016>018-025-036-044-045-055>057-PAZ038>040-043-044-047-072-162100-
BRADFORD PA-BROOME NY-CAYUGA NY-CHENANGO NY-CORTLAND NY-DELAWARE
NY-LACKAWANNA PA-LUZERNE PA-MADISON NY-ONONDAGA NY-SENECA
NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WAYNE PA-WYOMING PA-
305 PM EST THU NOV 16 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 302 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES NORTHWEST OF WATERLOO TO NEWFIELD TO
  SPENCER TO TOWANDA TO 11 MILES SOUTH OF NEW ALBANY TO 10 MILES WEST
  OF BERWICK...AND MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MAGEE AND TYRE AT 310 PM EST...
  WEST SLATERVILLE AND WEST GROTON AT 315 PM EST...
  MONTEZUMA AND SYBERTSVILLE AT 320 PM EST...
  MOYERS GROVE AND WYCKOFF AT 325 PM EST...
  SENNETT AND SPRINGTOWN AT 330 PM EST...
  ELBRIDGE AND JORDAN AT 335 PM EST...
  BENNETTS CORNERS AND MEMPHIS AT 340 PM EST...
  SYRACUSE AND BINGHAMTON AT 345 PM EST...
  AVOCA AT 350 PM EST...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
STRONG WIND GUSTS BETWEEN 45 AND 50 MPH ARE LIKELY ALONG THE LINE
OF SHOWERS...ESPECIALLY OVER HIGHER TERRAIN. WIND SPEEDS OF THIS
MAGNITUDE...COMBINED WITH SATURATED GROUD CONDITIONS WILL MAKE IT EASY
FOR TREES AND POWER LINES TO BE KNOCKED DOWN. SOME WIND DAMAGE HAS
OCCURRED IN CHEMUNG COUNTY NEW YORK AS THESE SHOWERS AND STORMS MOVED
THROUGH THE AREA.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:29 PM ESTSevere Thunderstorm WarningBGMChemung, Tioga46 min
Nov 16, 3:14 PM ESTWind AdvisoryBGMDelaware, Sullivan7 hr
Nov 16, 3:20 PM ESTSevere Thunderstorm WarningBGMBroome, Cayuga, Chenango, Cortland, Delaware, Madison and 4 more55 min
Nov 16, 4:17 PM ESTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego58 min
Nov 16, 5:37 PM ESTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Madison, Oneida and 3 more3 hr
Nov 16, 6:33 PM ESTFlash Flood WarningBGMSullivan3 hr
Nov 16, 3:32 PM ESTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming42 min

Nearby

Flash Flood Warnings in New York, 2006Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.